Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS Miami, FL

June 17, 2005Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 17, 2005, 2:20 PM EDT for Broward County, Florida. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2005, 2:20 PM EDT (18:20 UTC)
Expired
Jun 17, 2005, 3:00 PM EDT
In force
40 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 55 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:30 PM EDTTSTM WND DMGHollywood, FLLARGE FICUS TREE DOWNED ON A HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 171822
SVRMFL
FLC011-171900-
/O.NEW.KMFL.SV.W.0053.050617T1820Z-050617T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
220 PM EDT FRI JUN 17 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWARD COUNTY IN SOUTH FLORIDA

* UNTIL 300 PM EDT

* AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED JUST   
  EAST OF NORTH PERRY AIRPORT...OR NEAR WESTERN HOLLYWOOD...
  AND MOVING EAST AT 5 MPH.

* THE STORM WILL AFFECT...
  NORTH PERRY AIRPORT
  HOLLYWOOD
  HALLANDALE BEACH
  DANIA BEACH
  PORT EVERGLADES


SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2606 8031 2597 8030 2600 7992 2615 7996

$$

PFOST
2 follow-up statements
000
WWUS52 KMFL 171835
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
234 PM EDT FRI JUN 17 2005

FLC011-171900-
/O.CON.KMFL.SV.W.0053.000000T0000Z-050617T1900Z/
BROWARD FL-
234 PM EDT FRI JUN 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM EDT FOR
SOUTHEASTERN BROWARD COUNTY...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DANIA BEACH...OR ABOUT
NEAR HOLLYWOOD...MOVING EAST AT 5 MPH.

THIS SEVERE THUNDERSTORM HAS SHOWN POTENTIAL FOR PENNY SIZE HAIL AS 
WELL. IT WILL BE AFFECTING THE FORT LAUDERDALE AIRPORT AND PORT 
EVERGLADES THROUGH 3 PM EDT.

REMEMBER THAT SEVERE THUNDERSTORMS SOMETIMES PRODUCE TORNADOES WITH 
LITTLE ADVANCE NOTICE. FIND SAFE SHELTER IMMEDIATELY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PORT 
EVERGLADES...FORT LAUDERDALE AND FORT LAUDERDALE BEACH.

LAT...LON 2606 8031 2597 8030 2600 7992 2615 7996

$$

PFOST
000
WWUS52 KMFL 171842
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
240 PM EDT FRI JUN 17 2005

FLC011-171900-
/O.CON.KMFL.SV.W.0053.000000T0000Z-050617T1900Z/
BROWARD FL-
240 PM EDT FRI JUN 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM EDT FOR
SOUTHEASTERN BROWARD COUNTY...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FORT LAUDERDALE 
INTERNATIONAL AIRPORT...OR ABOUT NEAR DANIA BEACH...MOVING NORTHEAST 
AT 10 MPH.

AT 232 PM EDT...A WIND GUST TO 61 MPH WAS REPORTED AT FORT 
LAUDERDALE INTERNATIONAL AIRPORT.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PORT 
EVERGLADES...FORT LAUDERDALE...AND FORT LAUDERDALE BEACH.

LAT...LON 2606 8031 2597 8030 2599 8015 2600 7992
      2615 7996

$$

PFOST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:12 PM EDT, 8 minutes earlier.

Area forecast discussion, Jun 17, 2:12 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
212 PM EDT FRI JUN 17 2005

.DISCUSSION...ACTIVE WEATHER PATTERN FOR SOUTHEAST FLORIDA METRO
AREAS WILL CONTINUE THROUGH AT LEAST 72 HOURS. UPPER TROUGH WILL
CONTINUE TO DIG SOUTH WITH OCCASIONAL SHORTWAVES SWINGING AROUND
THE BASE. AMPLE MOISTURE AND ACTIVE SEABREEZES WILL HELP SUPPORT
SCATTERED TO NUMEROUS AFTERNOON STORMS. STORMS SHOULD FIRE UP EACH
DAY OVER INTERIOR ZONES AND MOVE EAST/NORTHEAST. BY TUESDAY...
TROUGH WILL BEGIN TO WEAKEN AND SURFACE RIDGE WILL STRENGTHEN AS IT
DRIFTS NORTH. THIS WILL CHANGE CONVECTIVE PATTERN WITH STORMS
FAVORING THE WESTERN ZONES A BIT MORE EACH DAY AS THE WEEK
PROGRESSES. MOS TEMPERATURES LOOK GOOD WITH NUMBERS AT OR SLIGHTLY
ABOVE CLIMO.

&&

.MARINE...WINDS/SEAS WILL REMAIN FAIRLY LIGHT THROUGH THE MIDDLE
OF NEXT WEEK. NO HIGHLIGHTS.

&&

.FIRE WEATHER...NO PROBLEMS/CONCERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  91  76  90 /  30  50  20  50
FORT LAUDERDALE  76  90  76  89 /  30  50  20  50
MIAMI            75  91  76  91 /  30  50  20  50
NAPLES           77  88  77  88 /  10  30  20  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 17, 9:17 AM EDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
917 AM EDT FRI JUN 17 2005

FLZ067-068-071>074-181315-
PALM BEACH WESTERN-PALM BEACH EASTERN-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
916 AM EDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA, LAKE
OKEECHOBEE, AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

...SCATTERED STORMS METRO ATLANTIC COAST AND EAST INTERIOR AREAS
THIS AFTERNOON...

THUNDERSTORMS: WITH A WESTERLY FLOW PREVAILING ACROSS SOUTH
FLORIDA TODAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING
OVER THE INTERIOR AREAS BY MID AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL FAVOR THE METRO ATLANTIC COASTAL AREAS OF PALM
BEACH, BROWARD AND MIAMI-DADE COUNTIES LATE THIS AFTERNOON AND
THIS EVENING. THE MAIN THREATS FROM THE STORMS WILL BE FREQUENT
DANGEROUS LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL THAT CAN
CAUSE SOME PONDING OF WATERS IN LOW LYING AREAS.

THE NATIONAL WEATHER SERVICE LIGHTNING SAFETY AWARENESS WEEK WILL
BE NEXT WEEK...JUNE 19 TO 25. ONE OF THE BEST RULES TO FOLLOW TO REMAIN
SAFE FROM LIGHTNING WHEN OUTDOORS IS THE 30 30 RULE. ONLY USE THE
30 30 RULE WHEN VISIBILITY IS GOOD AND THERE IS NOTHING
OBSTRUCTING YOUR VIEW OF THE THUNDERSTORM. WHEN YOU SEE
LIGHTNING...COUNT THE TIME UNTIL YOU HEAR THUNDER. IF THAT TIME IS
30 SECONDS OR LESS...THE THUNDERSTORM IS CLOSE ENOUGH TO BE
DANGEROUS. SEEK SHELTER INDOORS IMMEDIATELY. WAIT AT LEAST 30
MINUTES AFTER HEARING THE LAST CLAP OF THUNDER BEFORE LEAVING
SHELTER. DO NOT BE FOOLED BY SUNSHINE OR BLUE SKY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

FLZ063-066-069-070-075-181315-
GLADES-HENDRY-WESTERN COLLIER-EASTERN COLLIER-MAINLAND MONROE-
916 AM EDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA, LAKE
OKEECHOBEE, AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

...SCATTERED STORMS WEST INTERIOR AND WEST COAST AREAS TODAY...

THUNDERSTORMS: SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
LATE THIS MORNING OVER THE WEST COAST AND WESTERN INTERIOR AREAS
OF SOUTH FLORIDA BEFORE MOVING EASTWARD THROUGH THE AFTERNOON. THE
MAIN THREATS FROM THE THUNDERSTORMS WILL BE OCCASIONAL LIGHTNING
STRIKES.

THE NATIONAL WEATHER SERVICE LIGHTNING SAFETY AWARENESS WEEK WILL
BE NEXT WEEK...JUNE 19 TO 25. ONE OF THE BEST RULES TO FOLLOW TO REMAIN
SAFE FROM LIGHTNING WHEN OUTDOORS IS THE 30 30 RULE. ONLY USE THE
30 30 RULE WHEN VISIBILITY IS GOOD AND THERE IS NOTHING
OBSTRUCTING YOUR VIEW OF THE THUNDERSTORM. WHEN YOU SEE
LIGHTNING...COUNT THE TIME UNTIL YOU HEAR THUNDER. IF THAT TIME IS
30 SECONDS OR LESS...THE THUNDERSTORM IS CLOSE ENOUGH TO BE
DANGEROUS. SEEK SHELTER INDOORS IMMEDIATELY. WAIT AT LEAST 30
MINUTES AFTER HEARING THE LAST CLAP OF THUNDER BEFORE LEAVING
SHELTER. DO NOT BE FOOLED BY SUNSHINE OR BLUE SKY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Special weather statement, Jun 17, 2:07 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
207 PM EDT FRI JUN 17 2005

FLZ074-171830-
DADE METROPOLITAN-
207 PM EDT FRI JUN 17 2005

...STRONG THUNDERSTORM OVER NORTHWEST METRO MIAMI-DADE...

AT 201 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
THUNDERSTORM NEAR PENNSUCO...MOVING EAST AT 10 MPH. NATIONAL WEATHER
SERVICE PERSONNEL OBSERVED A BRIEF FUNNEL CLOUD ASSOCIATED WITH THIS
STORM. THE FUNNEL CLOUD QUICKLY DISSIPATED. FREQUENT
LIGHTNING...BRIEF HEAVY RAINFALL...AND GUSTY WINDS CAN BE EXPECTED
WITH THIS STORM.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

RRH

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:10 PM EDTSevere Thunderstorm WarningMFLMiami-Dade50 min
Jun 17, 2:33 PM EDTSpecial Marine WarningMFL87 min
Jun 17, 2:49 PM EDTSevere Thunderstorm WarningMFLBroward41 min
Jun 17, 3:09 PM EDTSpecial Marine WarningMFL66 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.